One quarter of caregivers do not know the maximum daily dose of Children’s Panadol, and 13% even think it contains codeine, an Australian survey has found

Researchers from the University of Wollongong recently ran survey through Facebook, recruiting caregivers who had recently purchased a Children’s Panadol product.

Most of the 174 respondents were female (94%), tertiary educated (72%) and with adequate functional health literacy scores (86%).

The Children’s Panadol brand was specifically chosen because it is a well‐known and commonly purchased brand.

The respondents’ children who had received the Children’s Panadol (99% of which were purchased from pharmacies) were between one month and 12.6 years of age, with a mean age of five years.

According to the survey results published in the Journal of Pharmacy Practice and Research, the main reasons for administering Children’s Panadol were fever (75%) and pain (53%).

Almost all respondents correctly identified that Children’s Panadol contained paracetamol (n = 168; 97%).

However, more than a quarter of them did not know the maximum daily dose (26%), and just under half (46%) did not know how many days this dose could be safely given.

Approximately one‐quarter (23%) did not know that a four-hour interval was required between doses, and a similar proportion of respondents (26%) did not know that four doses is the maximum number a child should receive within a 24‐hour period.

Furthermore, just under half the respondents incorrectly believed that Children’s Panadol could be safely given without medical advice for more than two days in a row (46%), with a similar amount incorrectly believing that paracetamol could be safely administered to children for up to one week (42%).

Over one‐third (37%) did not know that liver toxicity could result from overdose of paracetamol, and approximately one‐fifth (21%) were unsure of any potential side effects associated with giving too much paracetamol.

Some respondents believed that the product contained alcohol (21%), aspirin (14%), codeine (13%) and/or ibuprofen (10%).

“The findings from the present study show gaps in respondents’ knowledge regarding the safe administration of paracetamol to children, despite being a highly educated sample with high functional health literacy,” found Judy Mullan, Pippa Burns and Danielle Sargeant from the University of Wollongong’s Schools of Medicine and Health and Society.

“Even though the majority of respondents in the present study purchased their Children’s Panadol from a pharmacy (where they presumably received information about the product), further strategies are required to supplement this information channel and address their knowledge gaps.

“These strategies need to be considered by pharmacists working in both community and hospital settings, and could include improved pharmacist–consumer communication, as well as improved general knowledge about the safe administration of paracetamol and potential adverse events associated with overdose.”

The authors had no conflicts of interest to declare.

See the full study here